Skip Navigation

Girls Help! I need some girly advise

Travel Forums General Talk Girls Help! I need some girly advise

Page

Last Post

21. Posted by samsara_ (Travel Guru 5353 posts) 11y

It's recommended that you change of the site of each patch, but you can wear them on most areas of your skin. I found that they tended not to stick so well after a day at the beach and in really really hot weather (in Spain). Otherwise they were effortless to use. They are not very big so you can wear one on your lower abdomen and your bikiki bottom should cover it. ;)

22. Posted by samsara_ (Travel Guru 5353 posts) 11y

Oh Hay, I should add that the reason mine came slightly unstuck was because i was wearing them in an area where they were coming in contact with lots of sand and water. They are supposed to withstand that but...well...maybe I just put them on damp skin....skin has to be dry when you apply them.

23. Posted by tway (Travel Guru 7273 posts) 11y

Quoting Hay

I have read a few horror stories on here about Doxycycline - it is good as is an antibiotic (so great if get sick when away as it prevents this) but lots of people have said that it msakes your skin really sensitive to the sun and heat and you are far more prone to sun burn. But have not heard any nasties about Chloroquine.

I had a similar reaction while taking anti-inflamatories on vacation in sunny southern Spain (lovely, bumpy welts!). The doctor told me to wear plenty of sunscreen and try to keep covered up in the sun. Worked fine for me.

Quoting Hay

I am very tempted by those patches - was advised to go on the pill by my doctor as i suffered terrible period pains: spontanious times of occuring, migraines, agonising tummy cramps. And i have found that by him putting me on the pill it has reduced this totally, which is why i am keen to remain on them - would this be the same with the patches do you know at all?

Great question! I went on the pill for the same reason - skipping work because I could hardly get out of bed and was always on the border of losing my lunch. Do other birth control methods provide as much relief as the trusted pill...?

24. Posted by cazy bo (Budding Member 23 posts) 11y

Hi All,

Just wanted to say that I changed to the implanon implant 8 weeks ago as im off to oz for a year and didnt want the hassle, although in that time I have put on half a stone aagghhhhhhhhhhhhh, had bad skin problems and water retention. So i while probably resemble a spotty beached whale when I get over there, but apprently this should calm down in 3 - 6 months. !!!!!!!!!!!!!!!

So something else to consider if you are thinking of the implant. Apparently most people don't have any side effects, so I must be the unlucky one.

Caz

25. Posted by Isadora (Travel Guru 13926 posts) 11y

The Evra patches contain the same drugs as the OC's. It is just a different delivery system - absorbtion through the skin rather than through the stomach. You are not replacing the type of birth control - just changing the way it's administered.

Most women who suffer from irregular periods, endometriosis and other reproductive problems are usually placed on the pill to regulate the cycle and eliminate the cramps, headaches, etc. The one reproductive disorder where OCs can NOT be used is Pelvic Inflammartory Disease (PID) - which is an on-going (re-occurring) inflammation of the organs, originally brought on by infection or an STD such as Clamidia. The OCs mask the inflammatory symptoms, allowing damage to progress unnoticed. (This one I know personally, starting with the IUD infection and progressing for years until a hysterectomy was the only recourse - at 36.)

As Eve said, the patches are placed on various parts of the body, just not twice in the same exact spot. I believe there will be directions in the box and your doc will (or should) give you that information too.

Doxycycline can cause or increase sensitivity to sun. It is in the same family of drugs as tetracycline which, when the skin is exposed to the sun unprotected, can turn it an interesting shade of yellow. Doxy does NOT cause that yellowing but does increase your burn factor significantly. Chloroquine will not do that. Because you are visiting the "littler lattitude" in CA/SA - you will burn more quickly already. Doxy will just enhance that. Take lots of sunscreen and of a higher SPF than you would use at home.

I don't recall who said it earlier, but I'm glad you had the confidence to post this thread. It's just Biology 101 and there will be many women members who will get answers to questions they did not feel comfortable posting themselves. But, it is an issue that should be discussed and the information available to everyone. Thanks!

26. Posted by Hay (Budding Member 27 posts) 11y

Brilliant, I am so pleased with all the advise you have all given me.

And am glad I posted this thread!

Hope this helps out other girls who are weary of what to do in this situation.

27. Posted by Hay (Budding Member 27 posts) 11y

Oh, and another thing - Do you have to pay for the Evra patch?

because the pill is free.

28. Posted by Cupcake (Travel Guru 8468 posts) 11y

The pill is free?? My daughter pays 45 dollars a month for hers!

29. Posted by Hay (Budding Member 27 posts) 11y

Yea here in the UK it is free on prescription.

30. Posted by tway (Travel Guru 7273 posts) 11y

It's $17 a month here, but with insurance at work I think I pay about $5.

$45, thoug - that's insane!